Multiple Cases Of Amnesia Linked To Opioid, Heroin Use
About a year ago, Jed Barash, a neurologist from Massachusetts identified a strange pattern in four patients with amnesia. Three of the patients tested positive for heroin or prescription opioids, and another had a history of heroin use. Drug use has previously been associated with memory loss, but upon examination of an MRI scan, the neurologist noticed something quite unusual.
As it turns out the same problem was occurring in all four patients – there was little or no blood flow to their hippocampi, two tissues located deep in the brain involved with memory. With the hippocampi impaired, patients were unable to form new memories. But this was an effect not previously associated with opioid use.
Barash wrote on the four cases, and relayed the information to the Massachusetts Department of Public Health. As a result, doctors in the state began to comb through patient records looking for additional cases of amnesia that may be associated with opioid use.
Eventually, ten more cases were found, all occurring between 2012-2016. Doctors were able to follow up with MRIs in three cases. In one case, the hippocampi had returned to normal, but the other two cases continued to exhibit “shrunken” hippocampi.
All 14 patients were relatively young, between 19 and 52 years old, with an average age of 35.
Only a few cases exist in medical literature with similar findings – in those cases, however, ,amnesia was associated with cocaine use, influenza, and carbon monoxide poisoning.
In addition to memory loss, some of the patients also experienced disorientation, as well as problems with attention. Results were recently published in the Center for Disease Control and Prevention‘s Morbidity and Mortality Weekly Report.
Dr. Alfred DeMaria, report author and state epidemiologist at the Massachusetts Department of Public health to CBS News:
“What we’re worried about is this may be a contaminant in the opioids that people use. We know, for instance, that there’s synthetic fentanyl that’s caused problems with the likelihood of overdose. Or is it something else that people are taking with opioids or other drugs that could have a contaminant because we know there are a lot of people synthesizing substances.”
According to DeMaria, the main purpose of the report is to alter physicians to the problem:
“Doctors can start looking for this and start doing the appropriate testing, follow-up, and so forth when these cases happen because you can’t do that in retrospect. You can’t figure out years later what they were exposed to when they got sick. That’s only really possible in real time.”
“Now we’re hoping that the clinical community will take it up and start diagnosing and following these patients so we can learn more about what this is.”
~ G. Nathalee Serrels, M.A., Psychology